Colorado, 2007

Hail in Colorado, April 21, 2007

April 21, 2007 · NWS BOU · 14 events in 4 counties and zones

Severe thunderstorms produced large hail, up to golfball size, over portions of the Northeast Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to golfball size, over portions of the Northeast Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 21, 2:00 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT APR 21 2007

.SHORT TERM...ELONGATED SURFACE LOW SITUATED NORTHEAST TO SOUTHWEST
ACROSS PLAINS...AS NOTED BY SURFACE ANALYSIS. SATELLITE SHOWING
UPPER TROUGH OVER GREAT BASIN. DECENT SHEAR OVER FAR EASTERN ZONES
DRYLINE ALONG A STERLING TO AKRON LINE...WITH 40+ DEGREE DEWPOINTS
EAST OF THIS LINE. SEDGWICK AND PHILLIPS COUNTIES ALREADY IN TORNADO
WATCH. SOME CONCERN THAT DRYLINE MAY MOVE WESTWARD. BUT AS UPPER
TROUGH MOVES INTO CWA THIS EVENING...SURFACE LOW AND SEVERE THREAT
SHOULD SHIFT EAST WITH SURFACE WINDS BECOMING NORTHWEST.

FOR TONIGHT...TROUGH WILL MOVE OVER THE AREA ALONG WITH BATCH OF
DECENT QG ASCENT. SHOULD SEE A PERIOD OF MEASURABLE PRECIPITATION
THIS EVENING...WITH SOME ACCUMULATING SNOWFALL FOR THE MOUNTAINS.
MODELS DEPICT FAIRLY WIDESPREAD AREA OF QPF...THOUGH AMOUNTS MAY
BE A BIT OVERDONE. AT ANY RATE...IT LOOKS LIKE LIKELY POPS FOR
PLAINS LOOKS WARRANTED DESPITE THE NORTHWESTERLIES. WILL KEEP THE
MENTION OF THUNDER FOR THE PLAINS AS WELL BASED ON LIFT AND FAIRLY
STEEP LAPSE RATES. TROUGH PROGGED TO MOVE NORTHEAST INTO
KANSAS/NEBRASKA BY 12Z SUNDAY. SHOULD SEE A MARKED DECREASE IN
PRECIPITATION AS A RESULT AS CWA WILL BE ON THE SUBSIDENT AREA OF
THE SYSTEM. WILL DROP THE ISOLD MTN -SHSN FOR SUNDAY MORNING. SHORT
WAVE RIDGE BUILDS OVER AREA DURING DAY AS TROUGH CONTINUES ITS
NORTHEAST TREK. SHOULD SEE WINDS DECREASE MOST AREAS AS A RESULT.
TEMPERATURES SIMILAR FOR SUNDAY...AS TEMPERATURE AND THICKNESS PROGS
SHOW LITTLE CHANGE FROM TODAYS READINGS.

.LONG TERM...FOR SUNDAY NIGHT...THE UPPER RIDGE IS PROGGED TO SHIFT
TO THE EAST WITH A SOUTHWESTERLY FLOW DEVELOPING OVR THE CWFA.  THE
NEXT PACIFIC STORM SYSTEM IS FCST TO TO MOVE INTO THE GREAT BASIN
MONDAY MORNING...THEN SHIFT EAST IN THE VICINTY OF NERN NEW MX BY
MIDDAY TUESDAY.  THAT IS ACCORDING TO THE GFS ENSEMBLES.  THE LATEST
WRF IS SLOER AND DEEPER WITH THE SYSTEM WHILE ECMWF HAS THE UPPER
LOW OVER ECENTRAL CO AT THE SAME TIME.  AS A RESULT THE DURATION AND
INTENSITY OF PCPN ARE BOTH STILL IN QUESTION. THE IDEAL LOCATION FOR
PCPN WILL FAVOR THE GFS SOLUTION...WHILE EITHER OF THE OTHER MDL
SOLUTIONS WILL LESSEN THE PROSPECTS FOR PCPN ALONG THE FRONT RANGE.
BASED ON THE RECENT PERFORMANCE OF THE MDLS I WL NOT PUSH THE
ENVELOPE ANY FURTHER WITH THE POPS FOR MONDAY NIGHT/TUESDAY AND WILL
LEAVE THE GRIDS AS IS AT THIS TIME.  IF THE GFS SOLUTION VERIFIES
THEN THE BEST CHC FOR HEAVY SNOW WILL LIKELY BE ABOVE 8000 FEET.  AS
FOR THE REST OF THE EXTENDED PERIOD...A SHORT WAVE RIDGE WILL ALLOW
FOR DRIER AND WARMER CONDITIONS ON WEDNESDAY.  THE NEXT SYSTEM IS
PROGGED TO MOVE ACROSS CO LATE THURSDAY INTO FRIDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Apr 21, 10:13 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT SAT APR 21 2007

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. WINDS ACROSS THE PLAINS WILL SHIFT TO THE NORTHWEST LATE
THIS AFTERNOON AND BECOME GUSTY AT TIMES. SOME THUNDERSTORMS WILL
DEVELOP DURING THE AFTERNOON...MAINLY EAST OF THE DENVER AREA. A FEW
STORMS COULD BECOME SEVERE EAST OF A STERLING TO LIMON LINE...WITH
HAIL AND GUSTY WINDS THE MAIN THREAT. A TORNADO OR TWO CANNOT BE
RULED OUT GIVEN THE ADEQUATE WIND SHEAR IN THE ATMOSPHERE. IN THE
HIGH COUNTRY...SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD AS THE
DAY PROGRESSES WITH SOME AREAS ABOVE NINE THOUSAND FEET SEEING A
COUPLE INCHES OF SNOW ACCUMULATION. THE PRECIPITATION WILL DECREASE
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL RETURN TO THE HIGH COUNTRY MONDAY THROUGH TUESDAY NIGHT AS
THE NEXT...IN A SERIES OF PACIFIC STORM SYSTEMS...MOVES ACROSS THE
STATE. ALTHOUGH TEMPERATURES WILL BE COLD ENOUGH FOR SNOW IN THE
MOUNTAINS AND HIGHER FOOTHILLS...LOWER ELEVATIONS SHOULD SEE MAINLY
RAINFALL MONDAY AFTERNOON THROUGH TUESDAY NIGHT. DRY AND WARMER
CONDITIONS SHOULD RETURN TO THE OUTLOOK AREA ON WEDNESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST.  ANOTHER SYSTEM COULD IMPACT THE
REGION THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Logan

When
April 21, 2:25 PM MST
Where
Logan County, 15.2 mi SSW of Dailey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -102.840

Hail, Logan

When
April 21, 2:25 PM MST
Where
Logan County, 2.77 mi S of Dailey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.720

Hail, Logan

When
April 21, 2:42 PM MST
Where
Logan County, 6.31 mi S of Dailey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.560, -102.740

Hail, Logan

When
April 21, 3:08 PM MST
Where
Logan County, 2.77 mi S of Dailey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.720

Hail, Phillips

When
April 21, 3:11 PM MST
Where
Phillips County, 0.87 mi NW of Haxtun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.630

Hail, Logan

When
April 21, 3:15 PM MST
Where
Logan County, 8.37 mi S of Dailey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -102.740

Hail, Washington

When
April 21, 3:20 PM MST
Where
Washington County, 5.56 mi NE of Otis Stansfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -102.850

Hail, Phillips

When
April 21, 3:29 PM MST
Where
Phillips County, 2.97 mi ENE of Haxtun Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Hail, Sedgwick

When
April 21, 3:30 PM MST
Where
Sedgwick County, 4.87 mi S of Sedgwick
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.860, -102.530

Hail, Phillips

When
April 21, 3:40 PM MST
Where
Phillips County, 8.05 mi NNW of Paoli
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -102.520

Hail, Sedgwick

When
April 21, 4:10 PM MST
Where
Sedgwick County, 3.61 mi SSE of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.360

Hail, Sedgwick

When
April 21, 4:35 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Hail, Sedgwick

When
April 21, 4:42 PM MST
Where
Sedgwick County, 4.23 mi E of Julesburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.990, -102.190

Hail, Washington

When
April 21, 4:42 PM MST
Where
Washington County, 7.4 mi ENE of Akron Gebauer Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20225, 20226, 20227, 20228, 20229, 20230, 20231, 20232, 20233, 20234, 20235, 20236, 20237, 20238.